Fentanyl Patches Are More Dangerous in Hot Weather

By Paul Gaita 07/28/16

Doctors warn that the increased blood flow experienced in hotter conditions poses a serious threat for users of fentanyl patches. 

Image: 
Fentanyl Patches Are More Dangerous in Hot Weather

With much of the country expected to experience above-average temperatures from late summer through the first months of the fall, doctors are warning that individuals using a fentanyl patch should exercise extreme caution in hot weather. Dr. Chris Eberlein, an emergency room physician at Gundersen Health System in La Crosse, Wisconsin, says that while fentanyl packaging carries a warning about heat exposure, many may still not be aware that hot weather can ramp up how the body absorbs the drug.

“When the body becomes hotter, the skin dilates, which is why you sweat,” he noted. Dilation causes increased blood flow to the skin, which in turn affects the rate of absorption, and in the case of an extremely powerful drug like fentanyl, a synthetic opioid with 50 times the potency of heroin, this increased absorption can cause an overdose. 

In some cases, the results could be fatal. Skin temperature averages around 89.6 degrees Fahrenheit, but increasing that temperature to 102 degrees could quadruple the absorption rate in less than a half hour.

“In chemistry, if we want to speed up a reaction, you apply heat,” said Robert Middleberg, laboratory director of National Medical Services. “It's silly for us to believe that heat wouldn't play a factor in a drug-delivery device that works with the skin.”

High temperatures associated with summer and early fall can send fentanyl patch users to emergency rooms, but as Dr. Eberlein noted, external temperatures aren’t the only source of concern.

Individuals with fentanyl patches should avoid using heating pads, indulge in sunbathing or use saunas, hot tubs or heated whirlpools, all of which can generate temperatures that can cause dangerous side effects or even an overdose. Even cars without air conditioning can pose a health risk that, according to Dr. Eberlein, is “much, much higher.”

The dangers of external heat sources when using a fentanyl patch were first raised in 1994, when Kurt Hophan, a 36-year-old Pennsylvania resident, was given a fentanyl patch after a back injury. Hophan died after falling sleep while using a heating pad and electric blanket, which according to a lawsuit associated with his death, caused the fentanyl patch to generate a dose more than 100 times stronger than the prescribed rate into his bloodstream. 

Please read our comment policy. - The Fix
Disqus comments
PaulG.jpg

Paul Gaita lives in Los Angeles. He has contributed to the Los Angeles Times, Variety, LA Weekly, Amazon.com and The Los Angeles Beat, among many other publications and websites. 

Disqus comments